Michigan, 2018

Lightning Strike in Michigan, July 12, 2018

July 12, 2018 · NWS MQT · 1 event in 1 county or zone

Lightning from a thunderstorm destroyed a shed on Grant Street in Marquette on the morning of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lightning from a thunderstorm destroyed a shed on Grant Street in Marquette on the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 12, 4:30 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 12, 4:30 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
530 AM EDT Thu Jul 12 2018

.SHORT TERM...(Today and tonight)
Issued at 529 AM EDT THU JUL 12 2018

Complicated forecast in the short term due to convection which
originated over the Northern Plains and is now moving over the Upper
Great Lakes early this morning.

Lightning increased with storms moving into nw Upper Mi in the past
hour, and given strengthening wind fields aloft and MUCAPE values
approaching 1000 j/kg and the likelyhood of heavy rain with storms
due to high freezing levels of 13-14 kft and pwats near 2 inches
decided to issue a SPS through 530 am this morning highlighting
strong storms with wind gusts to 40 mph, localized flooding possible
from heavy rain and frequent lightning. Have since decided to go
with flood advisory over nw counties into 815 am as very
efficient rain-producing storms dumping heavy rain over portions
of these counties, and it looks like rain could continue for a
couple of hours. Radar and model trends would suggest these storms
will move east over southern Lake Superior through the rest of
the morning with only isolated shower activity behind this cluster
of storms to the west.

Models not in very good agreement on timing of redeveloping storms
this afternoon as frontal boundary moves in from central MN into
western Upper Mi. This may be due to the likelyhood of lingering
cloud cover over area from morning convection. Still, most models do
seem to suggest storms will redevelop from the sw later this
afternoon along sharp MLCAPE gradient with higher values of 1500-
2000 j/kg to the sw. Frontal boundary and better instability (to
near 1500 j/kg) will gradually shift from sw Upper Mi into central
Upper mi this evening and into south central and se Upper Mi
overnight into early Fri. 0-6km shear values in the 30-35 knot range
will be marginal for more organized severe convection, and high
freezing levels to 13 kft will also limit potential for larger hail.
However, PWAT values at or above 2.0 inches and westerly moist
inflow aligned with the storm motion will continue to support
potential for heavy rainfall. This threat will be highlighted in the
HWO and on social media.

.LONG TERM...(Friday through Wednesday)
Issued at 401 AM EDT THU JUL 12 2018

Frontal boundary slowly making its way through Upper Michigan
tomorrow will allow for lingering showers and thunderstorms for
locations in the south and east. With instability and some
mentionable 0-6km shear lingering in the area, along with the
boundary, could be enough to trigger some strong storms,
particularly in the afternoon into the early evening hours. Just
like what is currently being observed with the ongoing convection,
the storms tomorrow will be pulsy in nature, with minimal
organization to them. Once the front finally sags south tomorrow
night, other than perhaps a stray shower or thunderstorm in the far
south on Saturday, dry weather will make a brief return.

The next precipitation chances look to arrive Sunday into early next
week as another frontal boundary crosses the region. Unfortunately,
can only compare the 00Z GFS with the 00Z ECMWF, and not the
Canadian. These two models are in fairly decent agreement that the
front will be progressive, clearing out the precip by late Monday as
surface high pressure builds in on the backside. UL ridge axis
attempts to nose its way in from the west for the middle of next
week, with hints of the next precip maker arriving by week's end.

Temperatures tomorrow through the weekend should remain above normal
for this time of year, with indications they'll drop back off toward
normal next week. However, with the aforementioned surface
high/ridge building in, temps could end up warmer than currently
forecast, but lack of confidence negates bumping them up at this
time.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 142 AM EDT THU JUL 12 2018

Primary concern for TAFs will be a cluster of thunderstorms over
northern Minnesota that will dive southeast over upper Michigan into
Thu morning. Have some showers and vicinity t-storms in at CMX
and IWD overnight into Thu morning. Also have LLWS at all sites
overnight. Should stay VFR for the period at IWD and CMX and for
most of the period for SAW. There could be a brief period of MVFR
conditions at KIWD and KCMX overnight if heavier showers or
t-storms move across area.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 529 AM EDT THU JUL 12 2018

Southerly winds will increase to 30 knots today ahead of an
approaching frontal boundary. Also expect fog to develop with
current complex of showers and thunderstorms moving across the lake
and persistence of humid airmass over the area. Friday into early
next week, winds will diminish and remain at or below 15 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...lg
AVIATION...07/JV
MARINE...Voss
Hazardous weather outlook, Jul 12, 4:02 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
502 AM EDT Thu Jul 12 2018

MIZ001>007-009>013-084-085-130915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
502 AM EDT Thu Jul 12 2018 /402 AM CDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms today into this evening may become strong, and may
contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist into Friday, with strong storms
possible again across the south. Additional thunderstorm chances
will reemerge on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-130915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
502 AM EDT Thu Jul 12 2018 /402 AM CDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms today into this evening may become strong,
potentially containing gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist into early Friday. Additional
thunderstorm chances will reemerge on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LMZ221-248-250-130915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
502 AM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms today into this evening may become strong,
potentially containing gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist into Friday, and may become
strong. Additional thunderstorm chances will reemerge on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

MIZ014-130915-
Southern Schoolcraft-
502 AM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms today into this evening may become strong, and may
contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist into Friday, and may become
strong. Additional thunderstorm chances will reemerge on Sunday.

There is a moderate swim risk today for beaches along Lake
Michigan, and a high swim risk tonight into tomorrow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

lg

In the hours before

Special weather statement, Jul 12, 3:19 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
419 AM EDT THU JUL 12 2018

MIZ001>004-084-120930-
Ontonagon MI-Keweenaw MI-Baraga MI-Houghton MI-Southern Houghton MI-
419 AM EDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT...

At 417 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of Siskiwit Lake to near Mass
City. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Houghton, Baraga, L'anse, Ontonagon, Calumet, Eagle Harbor, Copper
Harbor, Eagle River, Hancock, Laurium, Chassell and Lake Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4751 8767 4732 8778 4731 8787 4716 8813
      4703 8818 4702 8795 4691 8802 4691 8805
      4687 8805 4664 8818 4679 8948 4696 8936
      4709 8900 4718 8892 4751 8828 4755 8779
TIME...MOT...LOC 0817Z 267DEG 24KT 4770 8867 4683 8909

JV
Local storm report, Jul 12, 6:22 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
722 AM EDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HEAVY RAIN       2 NE ARNHEIM            46.95N 88.45W
07/12/2018  M1.87 INCH       HOUGHTON           MI   MESONET

            MESONET STATION MC031, 2 NE ARNHEIM.

0634 AM     HEAVY RAIN       6 E MASS CITY           46.77N 88.95W
07/12/2018  M1.03 INCH       ONTONAGON          MI   MESONET

            MESONET STATION MC029, 6 E MASS CITY.

0700 AM     HEAVY RAIN       JACOBSVILLE             47.01N 88.43W
07/12/2018  M1.40 INCH       HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION JCBM4, JACOBSVILLE.

0713 AM     HEAVY RAIN       3 SSW PELKIE            46.78N 88.66W
07/12/2018  M1.16 INCH       BARAGA             MI   MESONET

            MESONET STATION PIEM4, 3 SSW PELKIE.

&&

JSS
Local storm report, Jul 12, 6:32 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
732 AM EDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 E HOUGHTON            47.12N 88.51W
07/12/2018  M2.62 INCH       HOUGHTON           MI   CO-OP OBSERVER

            U.S.C.G. COOPERATIVE OBSERVERS /CGPM4/
            MEASURED 2.62 INCHES OF RAINFALL IN THE PAST
            24 HOURS. MOST OF THE RAIN FELL IN THE LAST
            4 HOURS.

&&

JSS
Local storm report, Jul 12, 6:42 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
742 AM EDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       4 ESE REDRIDGE          47.13N 88.69W
07/12/2018  M3.19 INCH       HOUGHTON           MI   PUBLIC

            MEASURED MOST OF THE RAIN IN THE PAST 4
            HOURS AT LIMINGA LOCATION IN STANTON
            TOWNSHIP. REPORT VIA SOCIAL MEDIA.

&&

JSS
Local storm report, Jul 12, 6:46 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
746 AM EDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       FREDA                   47.13N 88.83W
07/12/2018  M3.50 INCH       HOUGHTON           MI   TRAINED SPOTTER

            VERY HEAVY RAINFALL REPORTED IN FREDA.
            REPORT VIA SOCIAL MEDIA.

&&

JSS

The radar

The Marquette radar (KMQT), 10 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marquette

When
July 12, 6:53 AM EST
Where
Marquette County, 1.54 mi SSE of Trowbridge Park
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
46.550, -87.416

The Marquette Fire Department responded to a fire on Grant Street in Marquette on the morning of the 12th. It was determined that a lightning strike caused the fire and engulfed a small shed in flames. The structure was a total loss. Also, the Marquette Board of Light and Power was contacted as the electrical supply for an adjacent home was damaged by the radiant heat from the fire. Marquette Police blocked off Lincoln Street between Ridge and Jefferson streets during containment of the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776084.